Meds, Mind, Body & Benefits > Mental Health & HIV

Paxel Question

<< < (2/2)

Paxel is often prescribed for dealing with social anxiety. Depression from this type of anxiety is common.

While its effects are essentially subtle, by removing the anxiety one can feel, one can then do things that the anxiety was preventing.

Like most sero reuptake inhibitors, they are addictive, not in the opiate way where you crave or must have, rather, a mild dependence occurs that can be a rough few days if one every stops paxel.


Asking why is a loaded question. And often an unproductive one. Often people with depression or anxiety are just that way. Learning to accept that as a partner is a difficult thing to let go and not try to "fix" the problems. Some problems can't be "fixed". Unfortunately, bringing focus to these issues can have an undesirable affect of pointing out that there is something wrong, and it needs to be "fixed" or any number of feelings that don't help.

One of the hardest things to do in a relationship is to accept someone for who they are and give them the unconditional love one feels for them. Giving them space to deal with their own  issues and problems. Often the problem is really nothing to do with the partner. Thinking in terms of your partners issues in light of how you somehow may be the cause may in fact adding confusion to the issues of your partner. Sometimes a partner who is depressed or anxious is looking for a reason why they feel this way about things. A partner all to easily can provide a reason. When in fact this is a condition not a cause and effect.

Your partner is seeing someone and is having some success on treatment. That is a good thing. The question is, if your partner decides to stop treatment instead of increasing the dose as tolerance increases will the former anxiety and associated depression reoccur? There is some hope that therapy coupled with treatment could lead to a successful withdrawal from treatment. Their are many types of therapy that should be considered to deal with social anxiety issues. Perhaps the most promising of the bunch is cognitive therapy. By reconditioning the person to deal with social anxiety by defusing the emotions attached to situations that trigger the emotion, one may be able to transition from treatment/therapy to just therapy, then normal life.

To be supportive in this environment, you should be treatment positive, don't try to "fix" the problem - Trust me, you can't fix someones anxiety by just talking about it, no matter how well intentioned you are -  and don't look under rocks for reasons - Sometimes there really aren't any, or any that can be repaired by talking, rehashing, blaming, crying, or any number of things. Understanding what the stimulus is and working through those cause and effect agents and defusing them in a safe cognitive therapy environment may be the best path for dealing with these types of issues.

The reason I know a bit about this is my partner has severe social anxiety issues. I've had to grow up considerably to understand what this is all about, and to understand that i can't fix the problem.

wow, thank you very much for your insightful response.

i just don't get it,, never even been around something like this nor experienced something like this.

it has been 4 days since he went on Paxil and Xanax. Although I see some signs of improvement, he feels like a different person. Not the sharp confident cute person I met four years ago. He looks like a mold made out of gelatin almost. He acts basically drugged and out of it. I feel like crying... This is worse than me being hiv poz.

This is tripping me out, AIDS this past winter and now his metal illness which i keep thinking he is lying or make it all up. It all the sudden appeared.

Last night, he kept hiding alcohol from me to keep on drinking until he got drowsy and fell asleep. WTF,, he was never that bad.

Well, he is going to see a therapist so i hope that helps.

what do i do? what do i do? what do i do??????? is this depression or what?

he said that all this happened when he got a call from a lawyer of his car insurance company regarding a case where he drove drunk last year and hit someone's car. that guy is suing the insurance company for further damage. since then he said that his heart started pounding like crazy and just wouldn't let him rest. he also couldn't get calm enough to sit down and eat, further making him unstable, tired and result to drinking more.


Andy Velez:
Eg, I'm glad he's seeing a therapist. That's a good place for him to be getting help with whatever is going on inside of him. You can lend him support but you aren't his therapist. Sometimes it's easy to forget that when you want to "fix things." While it may appear these behavioral changes in your bf are all related to one thing, what commonly turns out is that other unresolved issues have been cooking for a while. If I'm right about that, hopefully he and his therapist can work effectively dealing with same. 

What I am thinking about now is you, EG. Dealing with this kind of situation requires a lot of stamina and patience. Can you get some professional help for yourself to lend  you support and guidance in dealing with this situation? All the love in the world for your partner doesn't transform you into a magician or a mindreader, although those are some of the qualities we wish for in times like this.

So I just want to remind you to take good care of yourself and make certain that whether it's professionally or through friends or other (like here) that you are getting the support you need.
The very best thing you can do for all concerned is to take good care of yourself. Really.


As a person who was on Paxil, I always try to tell others to try something different first if medication is necessary.

DO NOT GET ME WRONG!!  Not everyone has the problems that I had while taking it.  I felt GREAT at first, so much so that friends started calling me PaxBoy because I was like a totally different person.  After about 6 months though I had NO sex drive what so ever.  Then when my mom died I had NO emotions at all.  I couldn't even mourn her death.

He CAN NOT just stop taking paxil either.  He has to be weened off of it, and even then he may have some side effects from coming off of it.  The worse side effect I had from coming off the Paxil, even with weaning off, which took 3 weeks to do, was that I got dizzy and fell a few times.  I didn't even realize that I was dizzy or falling down, I was just down.

I'm glad he's seeing a therapist but he should try something different medication wise.  Especially if he's taking Pasil and Xanax, WOW, double whammy.

There are a lot of reasons people get depressed, stress can be a main factor.  From what I've read in some of your posts, maybe you should go to a therapy session yourself.  It may help you to understand what he's going through and help you handle what's going on in your life.


[0] Message Index

[*] Previous page

Go to full version